EconPapers    
Economics at your fingertips  
 

Regular Quantal Response Equilibrium

Jacob Goeree, Charles Holt and Thomas Palfrey

No 1219, Working Papers from California Institute of Technology, Division of the Humanities and Social Sciences

Abstract: The structural Quantal Response Equilibrium (QRE) generalizes the Nash equilibrium by augmenting payoffs with random elements that are not removed in some limit. This approach has been widely used both as a theoretical framework to study comparative statics of games and as an econometric framework to analyze experimental and field data. The framework of structural QRE is flexible: it can be applied to arbitrary finite games and incorporate very general error structures. Restrictions on the error structure are needed, however, to place testable restrictions on the data (Haile et al., 2004). This paper proposes a reduced-form approach, based on quantal response functions that replace the best-response functions underlying the Nash equilibrium. We define a {\em regular} QRE as a fixed point of quantal response functions that satisfies four axioms: continuity, interiority, responsiveness, and monotonicity. We show that these conditions are not vacuous and demonstrate with an example that they imply economically sensible restrictions on data consistent with laboratory observations. The reduced-form approach allows for a richer set of regular quantal response functions, which has proven useful for estimation purposes.

Keywords: Quantal response equilibrium; discrete choice models; reduced-form approach (search for similar items in EconPapers)
Pages: 29 pages
Date: 2005-03
New Economics Papers: this item is included in nep-dcm, nep-exp and nep-gth
References: Add references at CitEc
Citations: Track citations by RSS feed

Published:

Downloads: (external link)
http://www.hss.caltech.edu/SSPapers/wp1219.pdf (application/pdf)
Our link check indicates that this URL is bad, the error code is: 404 Not Found (http://www.hss.caltech.edu/SSPapers/wp1219.pdf [301 Moved Permanently]--> https://www.hss.caltech.edu/SSPapers/wp1219.pdf)

Related works:
Journal Article: Regular Quantal Response Equilibrium (2005) Downloads
Working Paper: Regular quantal response equilibrium (2004) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:clt:sswopa:1219

Ordering information: This working paper can be ordered from
Working Paper Assistant, Division of the Humanities and Social Sciences, 228-77, Caltech, Pasadena CA 91125

Access Statistics for this paper

More papers in Working Papers from California Institute of Technology, Division of the Humanities and Social Sciences Working Paper Assistant, Division of the Humanities and Social Sciences, 228-77, Caltech, Pasadena CA 91125.
Bibliographic data for series maintained by Victoria Mason ().

 
Page updated 2024-02-17
Handle: RePEc:clt:sswopa:1219